Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 433, NWS Norman, OK

May 19, 2003Hughes County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 19, 2003, 9:43 PM CDT for Hughes County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2003, 9:43 PM CDT (02:43 UTC)
Expired
May 19, 2003, 10:30 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Hughes County, OK

The radar

The Norman radar (KTLX), 104 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 4:05 PM CDTSevere Thunderstorm WatchSPC6 hr
May 19, 9:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1418 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 200243
SVROKC
OKC063-200330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
943 PM CDT MON MAY 19 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUGHES COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 1030 PM CDT

* AT 943 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6
  MILES SOUTH OF WETUMKA...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE LAMAR AND WETUMKA

HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS TO 65 MPH ARE LIKELY.

LAT...LON 3530 9624 3510 9632 3497 9609 3507 9608
          3516 9599

$$

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 8:20 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 19, 8:20 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
820 PM CDT MON MAY 19 2003

COLD FRONT WILL CONTINUE TO MOVE ACROSS THE REMAINDER OF SOUTH
CENTRAL AND SOUTHEAST OKLAHOMA DURING THE NEXT FEW HOURS.
THUNDERSTORMS WILL ALSO CONTINUE ALONG AND NEAR THE FRONT...
ALTHOUGH SHOULD SEE A GRADUAL DECREASE IN INTENSITY AS INSTABILITIES
WEAKEN. WILL STILL HAVE A CHANCE FOR SCTD SHWRS/TSTMS OVER PORTIONS
OF CENTRAL... NORTHERN AND SOUTHWEST OKLAHOMA... AND THE WESTERN
PART OF NORTH TEXAS OVERNIGHT. LATEST RUC RUN INDICATING
FRONTOGENETIC FORCING COINCIDING WITH ELEVATED INSTABILITIES... WILL
SUPPORT ADDITIONAL SCTD SHWRS/TSTMS IN THESE AREAS. GUSTY NORTH
WINDS WILL PERSIST BEHIND THE FRONT THROUGH MUCH OF THE NIGHT...
ALTHOUGH THE OCCASIONAL HIGHER GUSTS TO NEAR 40 MPH WILL SUBSIDE.

FCSTID = 32

343 PM CDT MON MAY 19 2003

COLD FRONT CONTINUES TO ADVANCE SOUTHEAST ACROSS OUR FORECAST
AREA... EXTENDING FROM NEAR ENID TO ALTUS AT 3 PM.  THE FRONT SHOULD
CONTINUE ITS SOUTHEAST PROGRESSION OVERNIGHT... AND WILL PROVIDE A
NICE FOCUS FOR THUNDERSTORM DEVELOPMENT.  THERE IS A FAIRLY STRONG
CAP TO OVERCOME... BUT ELEVATED STORMS HAVE ALREADY FORMED IN OUR
SOUTHWEST COUNTIES.  MID-LEVEL TEMPERATURES ARE FORECAST TO COOL
THIS EVENING... SO ADDITIONAL STORM DEVELOPMENT SHOULD NOT BE TOO
DIFFICULT OVER THE SOUTHEAST HALF OF OUR AREA.  SOME HEAVY RAIN IS
LIKELY IN OUR SOUTHEASTERN COUNTIES... FROM ABOUT ARDMORE TO
COALGATE AND EAST FROM THERE... BUT AT THIS POINT IT LOOKS LIKE MOST
OF THAT WOULD BE READILY SOAKED UP BY THE SOIL.

ON THE OTHER SIDE OF THE FRONT... DRIZZLE AND STRONG NORTH WINDS ARE
COMMON.  WILL ATTEMPT TO INCLUDE DRIZZLE IN THE ZONE FORECAST... AND
IT IS IN THE GRIDS.

BEYOND TONIGHT... RATHER FEW CHANGES WERE MADE TO THE FORECASTS.
THE NEW GFS/MRF HAS A DEEP CUTOFF LOW OVER THE MIDWEST IN THE LATER
PERIODS... BUT THERE IS NO OTHER SUPPORT FOR THAT IDEA.  HAVE
ELECTED TO ADJUST FOR A MORE NORTHEASTERN POSITION FOR THE CUTOFF
LOW... AND A LESS-INTENSE ONE.  THIS BRINGS US RIGHT BACK TO THE
PREVIOUS FORECAST.

OKC   55   69   50   74  / 40    0   10    0
HBR   52   69   49   75  / 20   10   10    0
SPS   59   72   52   76  / 50   30   30   20
GAG   44   65   45   73  / 20    5    0    0
PNC   52   65   47   73  / 40   10    0    0
DUA   65   73   55   76  / 60   30   30   20

FORECAST ID = 23

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 19, 12:00 PM CDT, 9 hours 43 minutes before
OKZ004>048-050>052-TXZ083>090-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON MAY 19 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK IS GENERALLY EAST OF A LINE EXTENDING FROM
CHEROKEE...TO ELK CITY...TO HOLLIS. THIS RISK AREA INCLUDES ALL OF
WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
AFTERNOON THROUGH THE EVENING HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD CONTINUE TO MONITOR WEATHER FORECASTS...AND PLAN
FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND EVENING.

DISCUSSION...
A STRONG COLD FRONT WILL MOVE THROUGH OKLAHOMA AND WESTERN NORTH
TEXAS THIS AFTERNOON AND EVENING. THUNDERSTORM INITIATION IS
EXPECTED TO VERY DIFFICULT AHEAD AND ALONG THE FRONTAL BOUNDARY DUE
TO A STRONG CAPPING INVERSION. HOWEVER...BACKING WINDS AND MOISTURE
POOLING OVER CENTRAL AND NORTH CENTRAL OKLAHOMA...NEAR AND NORTH OF
A SMALL SURFACE LOW PRESSURE CENTER...COULD YIELD THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON ALONG THE FRONT. PLUS...THE CAPPING
INVERSION WILL BE A LITTLE WEAKER THE FURTHER NORTH AND EAST YOU GO.

BY THIS EVENING...A SHORT WAVE TROUGH WILL MOVE INTO THE REGION
BEHIND THE FRONT. THIS FEATURE WILL HELP DECREASE THE CAPPING
INVERSION AND SUPPORT THE DEVELOPMENT OF SCATTERED TO WIDESPREAD
SHOWERS AND THUNDERSTORMS NORTH OF THE COLD FRONT. WIND SHEAR
PARAMETERS ARE MARGINAL FOR ORGANIZED SEVERE THUNDERSTORMS...BUT
THERE IS ENOUGH INSTABILITY TO SUPPORT STORMS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING DOWNBURST WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE ACROSS MAINLY SOUTHERN OKLAHOMA
AND NORTH TEXAS ON TUESDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS
WILL CONTINUE THROUGH THURSDAY ACROSS WESTERN OKLAHOMA AND WESTERN
PORTIONS OF NORTH TEXAS...MAINLY DURING THE EVENING AND OVERNIGHT
TIME FRAMES.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

11

In the hours before

Local storm report, May 19, 7:34 PM CDT, 2 hours 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
734 PM CDT MON MAY 19 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0717 PM    LOCO                      OK   1.00 INCH HAIL
05/19/03   STEPHENS                       REPORTED BY AMATEUR
                                          RADIO SPOTTER

0725 PM    5 N RINGLING              OK   1.50 INCH HAIL
05/19/03   JEFFERSON                      PUBLIC REPORT

0730 PM    5 E LOCO                  OK   1.75 INCH HAIL
05/19/03   STEPHENS                       REPORTED BY NSSL
                                          EMPLOYEE

KT
Local storm report, May 19, 7:40 PM CDT, 2 hours 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT MON MAY 19 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0739 PM    HEALDTON                  OK   1.75 INCH HAIL
05/19/03   CARTER                         REPORTED BY ARDMORE
                                          EOC

KT
Local storm report, May 19, 8:08 PM CDT, 1 hour 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
808 PM CDT MON MAY 19 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    BYNG                      OK   .75 INCH HAIL
05/19/03   PONTOTOC                       REPORTED BY COUNTY
                                          EOC

0805 PM    WILSON                    OK   .75 INCH HAIL
05/19/03   CARTER                         REPORTED BY NSSL
                                          EMPLOYEE

KT
Local storm report, May 19, 9:11 PM CDT, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
911 PM CDT MON MAY 19 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0909 PM    2 NE BURNEYVILLE          OK   1.00 INCH HAIL
05/19/03   LOVE                           PUBLIC REPORT

KT
Local storm report, May 19, 9:14 PM CDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
914 PM CDT MON MAY 19 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0911 PM    8 W MARIETTA              OK   1.75 INCH HAIL
05/19/03   LOVE                           REPORTED BY SPOTTER

KT
Local storm report, May 19, 9:35 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT MON MAY 19 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0933 PM    4 NW FAXON                OK   1.00 INCH HAIL
05/19/03   COMANCHE                       PUBLIC REPORT

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:01 PM CDTSevere Thunderstorm WarningOUNGarvin, Murray44 min
May 19, 7:08 PM CDTSevere Thunderstorm WarningOUNMcClain, Pontotoc37 min
May 19, 7:27 PM CDTSevere Thunderstorm WarningOUNCarter48 min
May 19, 7:43 PM CDTSevere Thunderstorm WarningOUNPontotoc62 min
May 19, 8:06 PM CDTSevere Thunderstorm WarningOUNJefferson39 min
May 19, 8:26 PM CDTSevere Thunderstorm WarningOUNCarter, Love, Seminole49 min
May 19, 8:59 PM CDTSevere Thunderstorm WarningOUNHughes46 min
May 19, 9:11 PM CDTSevere Thunderstorm WarningOUNLove49 min
May 19, 9:16 PM CDTSevere Thunderstorm WarningOUNComanche44 min
May 19, 9:20 PM CDTSevere Thunderstorm WarningOUNComanche40 min
May 19, 9:42 PM CDTSevere Thunderstorm WarningOUNCotton48 min
May 19, 9:48 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole42 min
May 19, 9:49 PM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain41 min
May 19, 10:04 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma26 min
May 19, 10:29 PM CDTSevere Thunderstorm WarningOUNCleveland, Cotton, Jefferson, Oklahoma, Pottawatomie46 min
May 19, 10:31 PM CDTSevere Thunderstorm WarningOUNGrady44 min
May 19, 10:53 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Stephens37 min
May 19, 11:15 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole45 min
May 19, 11:18 PM CDTSevere Thunderstorm WarningOUNGrady, McClain27 min
May 19, 11:21 PM CDTSevere Thunderstorm WarningOUNJefferson24 min
May 19, 11:41 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain49 min
May 19, 11:42 PM CDTSevere Thunderstorm WarningOUNJefferson, Love48 min
May 20, 12:08 AM CDTSevere Thunderstorm WarningOUNCarter22 min
May 20, 12:44 AM CDTSevere Thunderstorm WarningOUNLove46 min
May 20, 2:52 AM CDTSevere Thunderstorm WarningOUNGrady33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.